Georgia, 2003

Hail and Damaging Wind in Georgia, July 20, 2003

July 20, 2003 · NWS FFC · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 20, 4:30 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 4:30 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT SUN JUL 20 2003

250 PUBLIC FORECAST DISCUSSION...
ISOLATED CONVECTION IS POSSIBLE EARLY THIS EVENING...BUT SHOULD DIE
OFF RAPIDLY WITH THE SETTING SUN. CHANCES FOR PRECIPITATION GET
BETTER AS WE MOVE INTO TUESDAY AS THE UPPER TROUGH ACROSS THE
EASTERN U.S. DEEPENS AND SHARPENS UP A BIT. WEAK SURFACE TROUGH
SAGS INTO THE TENNESSEE VALLEY BY TUESDAY ALSO. BEST CHANCE OF RAIN
APPEARS TO BE TUESDAY NIGHT INTO EARLY WEDNESDAY AS A SURFACE LOW
DEVELOPS ALONG THE WEAK FRONT ACROSS THE SOUTHERN APPALACHIANS AND
MOVES NORTHEAST INTO THE MID ATLANTIC AND NORTHEAST. THIS DRIVES
THE FRONT INTO SOUTH GEORGIA...ENHANCING SURFACE LIFT. CURRENT
TRENDS FOR THE EXTENDED NOT CHANGED MUCH FOR THIS FORECAST AS MUCH
DRIER AIRMASS MOVES IN BEHIND THE FRONT FOR THE END OF THE WEEK
UNDER WEAK HIGH PRESSURE ALOFT. UPPER FLOW PROGGED TO TURN MORE
SOUTHWESTERLY BY DAY 7 AS UPPER RIDGE SPLITS AND WEAK TROUGHINESS
BEGINS DEVELOPING ACROSS THE EASTERN U.S. WILL INTRODUCE SCATTERED
DIURNAL POPS BACK INTO THE FORECAST DAY 7 AS MOISTURE HAS RETURNED
ON SOUTHWEST FLOW BY THEN.

TEMPERATURES SEASONAL THROUGH THIS FORECAST.

.PRELIMINARY POINT TEMPS/POPS...

KATL 71 91 71 87 / 20 20 30 50
KAHN 70 90 71 87 / 20 20 30 50
KGVL 68 88 69 84 / 20 20 30 50
KRMG 69 91 70 88 / 20 20 30 50
KCSG 73 92 73 89 / 20 30 30 40
KMCN 72 92 72 90 / 20 30 30 40

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

AVIATION FORECAST DISCUSSION...
WIDELY SCATTERED SHOWERS/TSTORMS ACROSS COUNTY WARNING AREA SHOULD
DIE WITH LOSS OF AFTERNOON HEATING. EXPECT SCATTERED TO BKN CLOUDS 1
TO 2 THOUSAND FEET TO DEVELOP LATE NIGHT/EARLY MORNING...WITH
LIFR CIGS POSSIBLE AT TAF SITES THAT RECEIVED RAIN. WIDESPREAD VSBYS
5-6 IN HAZE THIS EVENING...LOWERING 1 TO 3 MILES IN FOG DURING THE
EARLY MORNING. FOG AND LIFR CIGS BURNING OFF BY 14Z BUT LOOK FOR
VSBYS 4 TO 6 MILES IN HAZE...AND SCT TO BKN CLOUDS 2 TO 3 THOUSAND
FEET THROUGH LATE MORNING.

20/49
Hazardous weather outlook, Jul 20, 5:15 AM EST, 14 hours 30 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 AM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED THUNDERSTORMS EXPECTED TODAY.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY REMAINS ACROSS NORTH GEORGIA TODAY.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING.

.DISCUSSION...
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. CAPES
WILL BE INCREASING TO AROUND 1500 TO 2000 WITH LIFTED INDICES OF
MINUS 3 TO MINUS 5. HOWEVER...WITH DRIER MID LEVEL AIR OVER THE
AREA...THUNDERSTORMS WILL BE ISOLATED. THE BEST CHANCE OF
THUNDERSTORMS WILL BE FROM 3 PM TO 8 PM.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
A FEW THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THURSDAY. SOME
THUNDERSTORMS COULD BECOME SEVERE ON TUESDAY AS AN UNSEASONABLY
STRONG COLD FRONT APPROACHES THE AREA.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 20, 3:29 PM EST, 4 hours 16 minutes before
GAZ016-202100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
429 PM EDT SUN JUL 20 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN WHITE COUNTY UNTIL 500
PM EDT...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST WEST OF HELEN...MOVING SOUTHEAST AT 5 MPH.
THIS STORM WAS PRODUCING VERY HEAVY DOWNPOURS THAT MAY RESULT IN
FLOODING OF ROADS AND DRAINAGE SYSTEMS. ALSO...THE STORM MAY
PRODUCE SMALL HAIL AND VERY GUSTY WINDS.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA AROUND 500 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 20, 4:08 PM EST, 3 hours 37 minutes before
GAZ058-059-071-072-082-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
508 PM EDT SUN JUL 20 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING...HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS IN BIBB...JONES...MONROE...BUTTS
AND JASPER COUNTIES UNTIL 600 PM EDT...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS FROM BETWEEN JACKSON AND MONTICELLO
SOUTH TO NEAR MACON. THESE STORMS WERE PRODUCING INTENSE
CLOUD-TO-GROUND LIGHTNING. LOCALLY HEAVY DOWNPOURS MAY RESULT IN
FLOODING OF STREETS AND DRAINAGE SYSTEMS. THE THUNDERSTORMS WERE
NEARLY STATIONARY. MOVE INDOORS TO AVOID LIGHTNING STRIKES.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 600 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Atlanta radar (KFFC), 85 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gwinnett

When
July 20, 7:45 PM EST to 7:50 PM EST
Where
Gwinnett County, Lawrenceville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.950, -83.983

The public reported penny-sized hail.

Hail, Morgan

When
July 20, 10:30 PM EST to 10:39 PM EST
Where
Morgan County, Bostwick
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.733, -83.517

The Morgan county Emergency Management Director reported penny-sized hail.

Thunderstorm Wind, Morgan

When
July 20, 10:30 PM EST
Where
Morgan County, Bostwick
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.733, -83.517

The Morgan county Emergency Management Director reported that several trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334636, 5334696, 5334697.